Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What is the treatment for muscle aches and pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Wondering what a good next step might be for my dad. I'm trying to determine if he should be seen by a specialist of some sort (but I'm not sure which type) or, perhaps, a good geriatric physician. He has been having appreciable, constant pain in his neck, both shoulders and arms. It especially hurts when he's raising his arms, and the pain is interfering with his sleep also. On Friday, 12/6, he stopped his Lipitor (40 mg). His PCP recommended he do that also, until his next appt. on 1/14/14. However, that's an over 5-week break from Lipitor, and I thought the maximum should be 2 weeks? My dad said the pain is easing some. Perhaps we just have to give it a little longer (since it's only been 3-1/2 days)? He's going to a Pain Clinic, but all they're doing is prescribing 5 mg of morphine (extended release). My dad feels he's getting tolerant to it and says it's not really helping at this point. He also claims the epidurals don't work. I'd really like to have him seen by someone good who can help in pinpointing a cause. Shouldn't a blood test at least be ordered (e.g. a serum creatine kinase (CK) examination)? Any thoughts regarding next steps?
Posted Mon, 30 Dec 2013 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: a rheumatalogist deals with muscle and joint pain Detailed Answer: HI, thanks for using healthcare magic Statins such as lipitor can cause muscle aches and pain. They are commonly associated with an increase in creatine kinase, this level should be assessed. STatins are discontinued when the levels of creatine kinase are greater than 10* the upper limit of normal in a person with symptoms. If a person has symptoms but the levels are below this point then they are monitored weekly till either they decrease to a level that is not concerning or they are increase to the point where the statins need to be discontinued. The statins can be discontinued as long as the 5 week period indicated by the doctor, in some cases longer if the pain still persists and it is thought to be definitely related to the statin. In some cases the pain can last as long as 2 months. If it has already started to resolve since the statin has been stopped , it is likely to continue to improve. It is important to rule out other causes of myopathy (muscle aches and pain) such as hypothyroidism (low levels of thyroid hormone) , excess activity ,vitamin d deficiency. After the pain has resolved there are different options such as : (1) start the same medication at a lower dose (2)use a different statin or (3) use a non statin medication At the moment there is some interest in whether the use of Co enzyme Q or chinese red yeast may be helpful in persons with statin caused myopathy. The red yeast is thought to lower cholesterol with reduced symptoms. Muscle related pain or injury may be best managed by a rheumatologist so you can consider consulting one of these specialists. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor